Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 34, NWS New York, NY

November 15, 2016Nassau County, Queens County, Suffolk County, New York

NWS New York, NY issued this coastal flood statement at Nov 15, 2016, 1:34 PM EST for Nassau County, Queens County, Suffolk County, New York. It took effect at Nov 16, 2016, 8:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2016, 1:34 PM EST (18:34 UTC)
In effect from
Nov 16, 2016, 8:00 AM EST
Expired
Nov 16, 2016, 11:00 AM EST
In force
3 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WHUS41 KOKX 151834
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
134 PM EST TUE NOV 15 2016

...LOCALIZED MINOR COASTAL FLOODING WEDNESDAY MORNING...

NYZ080-178-179-160945-
/O.NEW.KOKX.CF.S.0034.161116T1300Z-161116T1500Z/
SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
134 PM EST TUE NOV 15 2016

* LOCATIONS...SOUTH SHORE BAYS.

* TIDAL DEPARTURES...UP TO A HALF A FOOT.

* TIMING...AROUND THE TIMES OF HIGH TIDE WEDNESDAY MORNING.

* IMPACTS...LOCALIZED FLOODING OF PORTIONS OF THE IMMEDIATE COAST.

$$
2 follow-up statements
522 
WHUS41 KOKX 160244
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
944 PM EST TUE NOV 15 2016

...LOCALIZED MINOR COASTAL FLOODING WEDNESDAY MORNING...

NYZ080-178-179-161100-
/O.EXT.KOKX.CF.S.0034.161116T1300Z-161116T1600Z/
SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
944 PM EST TUE NOV 15 2016

* LOCATIONS...SOUTH SHORE BAYS.

* TIDAL DEPARTURES...UP TO A HALF A FOOT.

* TIMING...AROUND THE TIMES OF HIGH TIDE WEDNESDAY MORNING.

* IMPACTS...LOCALIZED FLOODING OF PORTIONS OF THE IMMEDIATE COAST.

$$
427 
WHUS41 KOKX 160825
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
325 AM EST WED NOV 16 2016

...LOCALIZED MINOR COASTAL FLOODING THIS MORNING...

NYZ080-178-179-161600-
/O.CON.KOKX.CF.S.0034.161116T1300Z-161116T1600Z/
SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
325 AM EST WED NOV 16 2016

* LOCATIONS...SOUTH SHORE BAYS.

* TIDAL DEPARTURES...UP TO A HALF A FOOT.

* TIMING...AROUND THE TIMES OF HIGH TIDE THIS MORNING.

* IMPACTS...LOCALIZED MINOR FLOODING OF PORTIONS OF THE IMMEDIATE
  COAST.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 15, 1:17 PM EST, 17 minutes earlier.

Area forecast discussion, Nov 15, 1:17 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
117 PM EST Tue Nov 15 2016

.SYNOPSIS...
Low pressure south of Long Island tracks slowly to the northeast
through this afternoon, and moves east of Long Island by early
this evening. The low then slowly moves into Northern New England
tonight into Wednesday. High pressure builds in for the remainder
of the work week. A frontal passage over the weekend will usher in
a cold airmass for the beginning of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The center of low pressure was south of Long Island at 17Z and was
tracking to the north to northeast and will pass across eastern
Long Island this afternoon. With the low moving to the north, the
precipitation was ending across the south to southwest, and
updated the forecast through early this evening. Isolated thunder
was still occurring north of the low where warmer air has wrapped
into the low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
For tonight, the upper level jet streak will push farther
northeast of the region, heading into the Canadian Maritimes. At
the surface, low pressure moves from just east of Long Island
into Northern New England. The rain may hold on longer out east
where it will be closer to the right rear quad of the upper level
jet where there is more synoptic lift. Farther west, drier
weather returns first and out east drier weather returns more in
the late night timeframe.

Winds switch to more of a northwest to west flow. Across parts of
the region, with more cooling expected and winds being lighter,
there will be some patchy fog especially where there is more
moisture. For some places, the winds stay up enough to limit the
fog production while locations with lighter winds will have a
greater possibility of developing fog.

The upper level trough axis moves into the region on Wednesday while
at the surface the low in Northern New England further weakens and
becomes diffuse. Dry weather continues and clouds will eventually
decrease as the next high pressure area starts to build in from the
west.

Regarding temperatures, tonight features values several degrees
lower compared to the previous night as the airmass will become more
continental and less marine. In addition, the cold air advection
will be enhanced with the northwest flow. Wednesday will have low
level veering winds, a sign of warm air advection. The highs will be
in the mid to upper 50s with some low 60s values. The westerly flow
will allow for less marine influence allowing coastal sites to
experience these milder temperatures as well.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The 00Z models were in good agreement, so a blend was generally used
in the forecast.

A roughly 1020 millibar high builds in through Friday. There is a
suggestion by the ECMWF that just ahead of the surface ridge on
Wednesday, there could be a stray shower associated with the 500
millibar trough axis. The GFS is very close with regard to the
timing and placement of the upper level energy, but keeps any spotty
precipitation relegated to the mountains north of the forecast area.
Because the broad model consensus is dry, and the system will be
coming out of Canada with little moisture to work with, the official
forecast has been kept dry for now.

The next chance for precipitation comes Saturday night with the
approach of a cold front. In addition, there will be stacked low
lingering offshore that bears watching. The models suggest it will
be drawn and subsequently absorbed into the upper level vortex
responsible for the cold front. If the low retrogrades close enough
to the forecast area, there could be some additional and earlier
rainfall than with just the frontal passage.

The upper low will spin across the region on Sunday, and over Quebec
Monday and Tuesday. There could be some showers associated with the
cyclonic flow aloft, steep lapse rates and added lake moisture.
Chances will be higher however north and west of the forecast area.
As the airmass cools over the region, the precipitation could either
mix with or change to snow at times Sunday night and Monday,
particularly across the interior.

The Superblend was used for temperatures throughout the Long Term,
except for Monday where highs were dropped 5 degrees. A
climatological bias looks to be artificially inflating the numbers
in that case, assuming the deterministic GFS and ECMWF are
relatively correct.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Low pressure will track northeast over Eastern Long Island this
evening...and then slowly through coastal New England tonight
into Wednesday.

Convective threat for NYC/NJ has come to an end...with a low prob
of isolated tsra across eastern terminals through about 21z.
Similarly steady rain is pushing ne of NYC/NJ terminals...and will
continue to push N/NE of all terminals through the late
afternoon. MVFR/IFR cigs...locally lifr for eastern/northern
terminals...should remain through the afternoon. Cigs gradually
improve through evening to mvfr and then vfr tonight.

N/NE winds 15-20G20-30kt will hold through about 21-22z...
gradually diminishing through the evening hours. W/NW winds 10kt
or less after midnight. WNW winds with gusts 15-20 kt...wavering
around 310 magnetic...expected to increase Wed morning and
continue into afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information...including hourly TAF wind component fcsts
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: MVFR/IFR CONDS...gradually improving to vfr
this evening. Northerly gusts 20-30 kt through around
22z...gradually diminishing through 00-03z.

KLGA TAF Comments: MVFR/IFR CONDS...gradually improving to vfr
this evening. Northerly gusts 20-30 kt through around
22z...gradually diminishing through 00-03z.

KEWR TAF Comments: MVFR/IFR CONDS...gradually improving to vfr
this evening. Northerly gusts 20-30 kt through around
22z...gradually diminishing through 00-03z.

KTEB TAF Comments: MVFR/IFR CONDS...gradually improving to vfr
this evening. Northerly gusts 15-25 kt through around
21z...gradually diminishing through 23-01z.

KHPN TAF Comments: IFR/LIFR CONDS...gradually improving to vfr
late this evening. Northerly gusts 15-25 kt through around
21z...gradually diminishing through 23-01z.

KISP TAF Comments: IFR CONDS...gradually improving to vfr late this
evening. Northerly gusts 20-30 kt through around 22z...gradually
diminishing through 23-01z.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SunDAY...
.Wednesday Afternoon...VFR. WNW winds gusts to 20 kt.
.Wednesday Night...Saturday...VFR.
.Saturday Night through Sunday...Potential MVFR conds in RA.

&&

.MARINE...
Gusty winds to small craft levels are expected to continue across
the forecast waters with low pressure off the southern New Jersey
coast, and tracking slowly to the northeast through this
afternoon. The low passes just east of Long Island this evening,
and eventually weakens across Northern New England. Winds diminish
tonight, however, residual swells will lead to higher ocean seas
continuing tonight into Wednesday for the eastern ocean. A small
craft advisory remains in effect for all waters today and just
the ocean tonight. For Wednesday, SCA continues for ocean waters
east of Fire Island Inlet; through Wednesday morning for Fire
Island Inlet to Moriches Inlet ocean zone and through Wednesday
afternoon for Moriches Inlet to Montauk Inlet ocean zone.

High pressure will remain over the water Thursday into Saturday
winds and seas will remain below small craft advisory levels.  A low
over the central Atlantic Saturday into Sunday may allow for season
the ocean waters to build to near 5 feet with an easterly swell
developing.

High pressure will keep winds and seas below small craft advisory
levels Wednesday through Friday. Seas may approach 5 ft on the ocean
Saturday due to a stalled offshore low, then all areas will hit
small craft criteria Sunday and Monday behind a strong cold frontal
passage. Gales are possible.

&&

.HYDROLOGY...
Locally higher rainfall totals, an inch to an inch and a half, are
expected across southwestern Connecticut and the New York City
metropolitan this morning, mainly in thunderstorms. A half inch to
one inch will be possible across the eastern half of the CWA
through this afternoon and into early this evening.

Dry weather returns late Tuesday night through Wednesday.

A half inch or less of rain is expected over the weekend at this
time.

&&

.TIDES/COASTAL FLOODING...
High tides have passed and coastal flooding was no longer
expected. The coastal flooding advisories have expired.

Localized minor flooding is possible during the Wednesday morning
high tide cycles along the western Great South Bay.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ330-
     335-338-340-345.
     Small Craft Advisory until noon EST Wednesday for ANZ353.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ355.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ350.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...JM
LONG TERM...JMC
AVIATION...NV
MARINE...MET
HYDROLOGY...MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 15, 12:13 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1213 PM EST TUE NOV 15 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1213 PM EST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-161100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1213 PM EST TUE NOV 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Nov 15, 10:05 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1005 AM EST TUE NOV 15 2016

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-151700-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-EASTERN UNION-EASTERN
PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-HUDSON-WESTERN UNION-EASTERN BERGEN-BRONX-KINGS
(BROOKLYN)-SOUTHERN WESTCHESTER-NORTHERN WESTCHESTER-NEW YORK
(MANHATTAN)-NORTHERN NASSAU-ROCKLAND-PUTNAM-ORANGE-RICHMOND (STATEN
IS.)-NORTHERN QUEENS-SOUTHERN QUEENS-SOUTHERN NASSAU-
1005 AM EST TUE NOV 15 2016

...ISOLATED THUNDERSTORMS WITH HEAVY RAINFALL...

LOW PRESSURE OFF THE SOUTHERN NEW JERSEY WAS PRODUCING ISOLATED
THUNDERSTORMS AND AREAS OF HEAVY RAINFALL. AROUND AN INCH OF
RAINFALL IS POSSIBLE IN THE HEAVIER SHOWERS. PONDING IS LIKELY,
ALONG WITH MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

PONDING AND MINOR FLOODING IS POSSIBLE IN THE URBAN AREAS.

LAT...LON 4060 7422 4059 7446 4097 7428 4104 7450
      4120 7437 4149 7476 4160 7406 4144 7398
      4152 7353 4099 7359 4101 7360 4086 7375
      4087 7373 4095 7347 4060 7344 4060 7404
      4050 7421
TIME...MOT...LOC 1501Z 168DEG 49KT 4092 7416
Local storm report, Nov 15, 12:31 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1231 PM EST TUE NOV 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     FLOOD            BLOOMFIELD              40.81N  74.19W
11/15/2016                   ESSEX              NJ   BROADCAST MEDIA

            JFK NORTH AND SOUTH IS CLOSED BETWEEN HOOVER AVENUE AND
            BELLEVILLE AVENUE

&&

CJB
Local storm report, Nov 15, 12:32 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1232 PM EST TUE NOV 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLOOD            BLOOMFIELD              40.81N  74.19W
11/15/2016                   ESSEX              NJ   BROADCAST MEDIA

            WATESSING AVENUE IS CLOSED BETWEEN GROVE STREET AND
            FRANKLIN STREET

&&

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:05 AM ESTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Orange, Putnam and 4 more115 min

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.